Cerebral microbleeds and neuropsychiatric symptoms in an elderly Asian cohort.
Neuropsychiatric symptoms (NPS) are commonly found in patients with cerebral small vessel disease such as white matter hyperintensities and lacunar infarcts. However, the association between cerebral microbleeds (CMBs) and NPS has not been examined. Hence the present study sought to investigate the relation between CMBs and NPS in an elderly population.This is a cross-sectional study of elderly Asians living in the community, who were assessed on a comprehensive neuropsychological battery and underwent clinical examinations as well as brain MRI scans. The 12-item neuropsychiatric inventory (NPI) was administered to a reliable informant. Total scores for individual symptoms and for NPI global performance were calculated and compared across three groups: no CMB, presence of 1 CMB and presence of multiple CMBs, controlling for demographics, vascular risk factors and other MRI markers.A total of 802 participants were included in the analysis. Participants with multiple CMBs had higher NPI total score compared to those with no CMB (1.06 vs 2.66, p=0.03). On individual symptom scores, higher score on depression (0.16 vs 0.53, p=0.02) and disinhibition (0.01 vs 0.14, p=0.04) was found in those elderly with multiple CMBs, independent of demographic and vascular risk factors, history of stroke, and other small vessel and large vessel disease markers.The presence of multiple CMBs is associated with high global neuropsychiatric disorder burden, in particular symptoms of depression and disinhibition. Future studies are recommended to investigate the importance of CMBs in the pathogenesis and longitudinal progression of neuropsychiatric disorders in the general elderly population.
Xu, X; Chan, QL; Hilal, S; Goh, WK; Ikram, MK; Wong, TY; Cheng, C-Y; Chen, CL-H; Venketasubramanian, N
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)